Study links antibiotic use, heart attack
Thursday, September 9, 2004 Posted: 10:00 AM EDT (1400 GMT)
(AP) -- A common antibiotic prescribed for 50 years to treat
everything from strep throat to syphilis dramatically increases the
risk of cardiac arrest, especially when taken with certain newer,
popular drugs, a study found.
The study shows the need for continuing research on the safety of
older medicines such as the widely prescribed drug, erythromycin,
including how they interact with newer medicines, said researcher
Wayne A. Ray, a professor of preventive medicine at Vanderbilt
University School of Medicine in Nashville.
In patients taking erythromycin along with other drugs that increase
its concentration in the blood, the risk of cardiac death was more
than five times greater, Ray and his colleagues found. That
translates to six deaths for every 10,000 people taking erythromycin
for the typical two weeks while on the other drugs.
"This is an unacceptably high risk," Ray said.
Nobody realized the magnitude of the problem before, said Dr. Muhamed
Saric, a cardiologist and director of the electrocardiology
laboratory at University of Medicine and Dentistry of New Jersey in
Newark. "It was thought that erythromycin is a generally safe drug."
Most heart doctors knew erythromycin alone carried a slight risk
because of some individual reports on patient deaths, mostly in
people who took the drug intravenously. However, family doctors are
less likely to know about it, Saric said.
This study, in Thursday's New England Journal of Medicine, was the
first to systematically document the risk. It focused on much more
commonly used erythromycin pills -- usually sold as a generic --
along with certain medicines for infections and calcium channel
blockers for high blood pressure.
Ray said the danger seems to come from other drugs slowing the
breakdown of erythromycin, which increases its concentration. At high
levels it traps salt inside resting heart muscle cells, prolonging
the time until the next heartbeat starts, and sometimes triggering an
abnormal, potentially fatal, rhythm.
The findings show doctors should choose an alternative antibiotic,
Ray said, at least when prescribing the drugs that interact.
Amoxicillin, another popular antibiotic, showed no cardiac risk.
"There are other antibiotics that provide the same antimicrobial
activity without building up in the blood the way erythromycin does,"
Ray's team of doctors and nurses spent years studying detailed
medical records of 4,404 Medicaid patients from Tennessee who
apparently died of cardiac arrest from 1988-93. The team confirmed
1,476 cases of cardiac arrest, then studied Medicaid's records of
each patient's medication use.
Only a small number of patients had taken both erythromycin and any
of the antibiotics or heart drugs carrying a risk.
Still, three of them died. Statistically, it was extremely unlikely
those deaths were due to chance, according to Ray and other experts.
The deaths were in patients taking verapamil or diltiazem, both blood
pressure drugs sold as generics and also under various brand names:
Verelan and Isoptin for verapamil, Cardizem and Tiazac for diltiazem.
Other drugs posing a risk with erythromycin, Ray said, include the
antibiotic clarithromycin, sold under the Biaxin brand; fluconazole,
or Diflucan, for vaginal yeast infections; and the antifungal drugs
ketoconazole (Nizoral) and itraconazole (Sporanox). Pills and
injections of the drugs, but not topical forms, carry the risk.
"People may be taking these medications for years, and they develop a
throat infection and someone gives them erythromycin, and that's it,"
The AIDS drugs called protease inhibitors and grapefruit juice also
should be avoided, Ray said, because they, too, can boost blood
levels of erythromycin.
Erythromycin, in turn, boosts blood levels of verapamil and
diltiazem, which slow heart rate, and thus can worsen abnormal
rhythms, said American Heart Association spokeswoman Dr. Nieca
Goldberg. The findings show why people should keep a list of
medications they take and share them with all their doctors, said
Goldberg, chief of women's cardiac care at Lenox Hill Hospital in New
About 340,000 Americans die each year of cardiac arrest, also called
sudden cardiac death, according to the heart association. The
condition is caused by abnormal heart rhythm, usually when the heart
begins beating too rapidly or too chaotically to efficiently pump
Goldberg noted the once-blockbuster nonsedating allergy drug Seldane
was taken off the market, in 1998, after reports linking it to sudden
cardiac death due to the same types of abnormal heart rhythms.
The study was funded by the Food and Drug Administration, two other
federal health agencies and the drug company Janssen Pharmaceutica,
which makes Nizoral and Sporanox. Ray and two other researchers have
received consulting fees from other pharmaceutical or health products